Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I Start Hep C Treatment Now?
Aug 17, 2000

Dear Doctor Dieterich,

Thank you in advance for your time. I am a 40 year old HIV/HCV infected female. I am asymptomatic and healthy with a good T-Cell count and low viral load and have been infected for approximately 12 years. I am currently on HIV meds: Viramune; Ziagen and 3TC. Late in '99, I had a battery of testing done on my liver including a liver biopsy. It turns out that I am a "Type 3." My enzymes were mildly elevated and my HCV viral load somewhat high. My doctor said that the liver biopsy showed mild inflammation, what he termed as the "itis" in "hepatitis." He said that was great. My questions are: Should I begin treatment? My doctor feels that I may never progress. He stated that approximately 70% of those with HCV remain okay. If you think that I need treatment, should I wait for the "once a week" peg interferon to be approved? Also, are the side effects real bad for these meds? My doc says that HIVers seem to tolerate the meds better because of all the treatment that that have gone through thus far. Lastly, a few months after I started the Ziagen, my liver enzymes shot up:Alkaline Phosphatase (155); AST (179); ALT (314); and GGT (439). I was taking herbs also such as silymarin, licorice, Ecliptex (an herbal concoction for the liver) and astragalus. I have since stopped all of that except the silymarin. I have recently retaken my liver profile and am waiting for the results. Do you think it is the Ziagen ... or the herbs ... or a combo of both? My doc wants me to quit Ziagen if the enzymes are still high. That sort of leaves me in a dilemma. I switched off of the D4T to the Ziagen because of lipodystrophy changes. I really wouldn't know what to replace the Ziagen with. I took AZT and DDI years ago. Thanks again for any help you can give me!

Response from Dr. Dieterich

Dear young lady,

It sounds like the herbs did this. I don't think it is the Ziagen. However you should get your MD to check your lactic acid. Your genotype is very favorable and it sounds like your biopsy is too. If I were you , I would wait for the PEG and then go for it. You can be cured! Good luck! DTD



Previous
Hepatitis Testing
Next
Bleach

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement